WebMD Medical News
Louise Chang, MD
Feb. 27, 2008 -- The FDA today announced that Tysabri, a drug used to treat
multiple sclerosis and Crohn's disease, has a new warning about possible risk
of liver injury.
Doctors should tell patients about the risk and stop Tysabri in patients
with jaundice or other signs (such as lab tests) of significant liver
injury, according to a letter sent to doctors by Tysabri's marketers, the drug
companies Biogen Idec and Elan.
Tysabri's new warning notes postmarketing reports of patients taking Tysabri
who developed liver injury, including markedly elevated blood levels of liver
enzymes and high levels of bilirubin. Bilirubin is made when red blood cells
break down. Too much bilirubin can cause jaundice.
Some of those patients experienced liver injury as early as six days after
starting Tysabri. Others developed liver injury later, after getting multiple
doses of Tysabri, which is a biologic drug given by health care professionals
at infusion centers.
The FDA first approved Tysabri in
November 2004 for the treatment of multiple sclerosis.
February 2005, Biogen Idec and Elan took Tysabri off the market after three
people out of about 3,000 patients taking Tysabri in clinical trials developed
a rare, serious brain infection called progressive multifocal
leukoencephalopathy (PML). Two of those patients died.
In March 2006, researchers reported
no new cases of PML in patients who took Tysabri before the drug's
FDA panel unanimously recommends returning Tysabri to the market.
June 2006, the FDA allowed Tysabri back on the market under a restricted
distribution program -- and with a "black box" warning (the FDA's
sternest warning) about PML risk -- for the treatment of relapsing forms of
Jan. 14, 2008, the FDA approved Tysabri for the treatment of Crohn's
Feb. 7, 2008, The New England Journal of Medicine published a letter
from researchers who noticed that two multiple sclerosis patients developed
malignant melanoma, a form of skin cancer, soon after starting Tysabri treatment. Both
patients had moles that became malignant after they started Tysabri
treatment. But it's not clear if Tysabri was responsible for that.
SOURCES:News release, FDA.Biogen Idec and Elan, Letter to Healthcare Professionals, February 2008.WebMD Medical News:
"New Type of Multiple Sclerosis Drug Approved."WebMD Medical News:
"Multiple Sclerosis Drug Suspended After Death."WebMD Medical News:
"MS Drug: No More Rare Disease Cases."WebMD Medical News:
"FDA Panel: Bring Back Risky MS Drug."WebMD Medical News:
"FDA Lets MS Drug Tysabri Return."WebMD Medical News:
"FDA OKs Tysabri for Crohn's Disease."WebMD Medical News:
"Tysabri May Be Linked to Melanoma."
Here are the most recent story comments.View All
The views expressed here do not necessarily represent those of CW Arkansas
The Health News section does not provide medical advice, diagnosis or treatment. See additional information.